Taking care of your baby is hard enough. Add a runny, stuffy nose, watery and itchy eyes, scratchy throat and constant sneezing from seasonal allergies, and it’s no easy feat.
With fall allergy season in full swing, the good news is breastfeeding moms don’t have to suffer through without relief.
“Antihistamines, which alleviate allergies, are generally considered safe, but it’s always best to check with your provider before you take any medication,” said Liz Maseth, a nurse and Internationally Board certified lactation consultant at Akron Children’s Hospital. “Your doctor will be able to discuss with you whether it’s safe and if there are any side effects of the drug to you and your baby.”
But before you reach for an antihistamine for relief, Maseth offers these tips to ensure you’re keeping you and your baby safe.
- Treat only the symptoms you have. Avoid a combination drug — like cold and allergy or an allergy plus decongestant — when a single one can do the job.
- If possible, take the short-acting form of drugs. Short-acting forms (6 hours or less) are generally better than long-acting varieties because peak concentrations decrease quicker.
- Take the medication right AFTER you breastfeed, so baby doesn’t get as high a volume of the medication, and only as needed.
- Use nasal spray, steam treatments or eye drops, instead of oral medications whenever possible.
- Try to avoid taking anything during the first 6 weeks after delivery, while you’re building your milk supply. Certain allergy medications can decrease milk supply.
- Choose allergy varieties that won’t make you sleepy. They can cause you — and even your baby — to become more tired than usual, which can make it difficult or even dangerous to take care of your baby.
Affect on Milk Supply
Studies show some nasal decongestants, though considered safe to take while breastfeeding, have been shown to decrease milk supply. Therefore, avoid allergy medications that are combined with a decongestant whenever possible.
If your baby is feeding more than usual or she isn’t gaining weight, these are signs your milk supply may have been affected.
Stop taking the medication or reduce the quantity (take only as needed) if you’re concerned about a drop in milk supply. In addition, increase your fluids and take measures to increase your milk supply, such as feeding your baby and pumping more often.
“If you feel that your supply has decreased, it could simply be a result of decreased nursing frequency or dehydration due to your allergies,” said Maseth. “If the medicine is indeed the cause, then your milk supply should increase again soon after you stop taking it.”
Another option for you to consider if milk supply is a concern is allergy shots. They are considered safe and do not have adverse effects on milk supply.
A form of immunotherapy, allergy shots actually treat patients using the very thing they’re allergic to. Injections introduce small amounts of the allergen and overtime it can suppress mom’s immune response so she’s not symptomatic in the first place.
“Moms can’t function as well if they’re suffering from allergies, and if you’re not feeling 100%, you can’t take the best care of your baby,” said Maseth. “There’s no reason to suffer through this allergy season. Take the welcomed relief. You deserve it.”
If you think you have fall allergies, talk to your doctor. For more information about breastfeeding and allergy medications, contact Liz Maseth at 330-543-4531.